Kansas, 2024

Flood and Damaging Wind in Kansas, May 30 to 31, 2024

May 30 to 31, 2024 · NWS GLD · 2 events in 2 counties and zones

In the late afternoon of the 30th, storms began to fire across eastern Colorado and moved northeast through northwestern Kansas. Later in the night, another round of storms moved east through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the late afternoon of the 30th, storms began to fire across eastern Colorado and moved northeast through northwestern Kansas. Later in the night, another round of storms moved east through the area. These rounds of storm produced heavy, prolonged rain in the Colby area, causing minor urban flooding to occur. Between the two rounds of storms, a wake low produced a single gust of 61 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 30, 8:43 PM CST, 1 hour 57 minutes earlier. Its key messages:

  • Daily chances for strong/severe thunderstorms producing locally excessive rainfall continues tonight through Saturday.
  • Warm/quite warm with only 20%-30% chances for thunderstorms Sunday through Tuesday. Highs in the 80s and 90s.
  • Dry Wednesday and Thursday with high in the 80s.
Area forecast discussion, May 30, 8:43 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
843 PM MDT Thu May 30 2024

.KEY MESSAGES...

- Daily chances for strong/severe thunderstorms producing
  locally excessive rainfall continues tonight through Saturday.

- Warm/quite warm with only 20%-30% chances for thunderstorms
  Sunday through Tuesday. Highs in the 80s and 90s.

- Dry Wednesday and Thursday with high in the 80s.

&&

.UPDATE...
Issued at 827 PM MDT Thu May 30 2024

Thunderstorms continue to drift to the east slowly with radar
estimated QPE and other dual pol products indicating fairly
robust rainfall rates with a few stronger storms producing large
hail, although coverage is very limited.

Short range models really struggling with overall development as
large scale forcing is weak and it looks like storms may
organize around small scale MCV to the south and along stalled
frontal zone/impinging weak LLJ to the north. Activity will
continue to drift to the east, although confidence in specifics
is low.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 200 PM MDT Thu May 30 2024

Tonight...another round of showers and thunderstorms are forecast to
move into western Kit Carson county by 6 PM MDT, continuing east or
east-southeast toward Highway 27 by 9 PM MDT. After 9 PM MDT, the
currently forecast is for these storms to continue moving toward the
east with possibly another cluster of thunderstorms to develop along
and north of the KS/NE border where convergence along a cold front
is forecast. The two separate areas/clusters of thunderstorms
may merge after midnight across Norton/Graham counties. Primary
hazards will be large hail, strong damaging wind gusts and
excessive rainfall that could produce flooding/flash flooding.
Those who received heavy rainfall Wednesday night would have a
heightened threat for flooding/flash flooding. Low temperatures
are forecast to be in the lower to upper 50s.

Friday-Friday night...despite some mid level dry air moving in
behind any morning convection, there remains ample moisture below
700mb to combine with daytime heating to support at least a 20%
chance for showers and thunderstorms during the day. Overnight,
another weather system moves off the Colorado front range and
through the area, supporting a chance for showers and thunderstorms.
High temperatures are forecast to be in the lower 70s to near 80
with low temperatures in the upper 40s to middle 50s.

Saturday-Saturday night...another round of showers and thunderstorms
are forecast during the afternoon and overnight hours as another
weather system moves through from the west. High temperatures rise
into the lower to middle 80s with low temperatures in the
lower 50s to around 60.

Sunday-Sunday night...a weak weather disturbance embedded within
nearly zonal flow aloft may trigger a few showers and thunderstorms
north of I-70 in the afternoon with coverage expanding to areas
generally east of Highway 27 overnight. High temperatures rise into
the upper 80s to lower 90s with low temperatures in the lower 50s to
lower 60s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Issued at 200 PM MDT Thu May 30 2024

Monday...presently, a generally dry forecast is anticipated as
moisture from 850-500mb is a bit drier compared to the past several
days. High temperatures are forecast to be in the 80s with low
temperatures in the middle 50s to lower 60s.

Tuesday...slight chance and low chance pops for showers and
thunderstorms exists in the afternoon through overnight hours as the
influence of a passing upper level low triggers a few storms. High
temperatures warm back up into the 90 to 95 degree range with low
temperatures in the 50s.

Wednesday...dry weather is currently forecast upper a building upper
level ridge. High temperatures cool a bit into the 80 to 85 degree
range with low temperatures in the 50s.

Thursday...dry weather is again forecast with high temperatures in
the lower to middle 80s and low temperatures in the 50s.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 400 PM MDT Thu May 30 2024

Main focus for this evening lies with the again risk for showers
and storms where some may be severe. Overall confidence in
coverage and exact location of storms is still unfortunately low
as there are many subtle features today can make or break the
coverage and intensity of storms; so have opted to go with a
VCTS for each terminal for now. If a terminal is impacted then
sub VFR conditions would become likely. Storm chances will
diminish after sunrise with stratus lingering around for the
good portion of the day Friday with MVFR ceilings looking likely
at this time.

&&

.HYDROLOGY...
Issued at 513 AM MDT Thu May 30 2024

The flooding chance for parts of the area have increased today
with much of the area from Kit Carson [CO] county to Logan [KS]
county and south seeing a total of 2 to 5 inches across the past
two evenings. The main help in these areas is that they were
relatively dry before the storms moved through which has seemed
to help mitigate any potential flooding so far.

For today, we are watching for a couple of clusters to develop
in the area. Unfortunately, they are favoring the areas that
have seen the rainfall the past few days. These storms could
cluster and/or move slowly which would likely lead to another
few inches of rainfall. With soil saturation estimated to near
50% or more, flooding will become more likely, especially in an
instance where another quick 3+ inches falls.

Going into the weekend, the flooding threat continues though
Friday has a bit lower of a chance right now with the forecast
suggesting faster storms and lesser coverage. Saturday and
Sunday however have the chance to add more heavy rain to areas
that have already seen decent rain. Will need to see how much
the area gets today.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...JRM
SHORT TERM...99
LONG TERM...99
AVIATION...Trigg
HYDROLOGY...CA
Hazardous weather outlook, May 30, 2:40 PM CST, 8 hours before
Hazardous Weather Outlook
National Weather Service Goodland KS
240 PM MDT Thu May 30 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
240 PM MDT Thu May 30 2024 /340 PM CDT Thu May 30 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few clusters of strong to potentially severe thunderstorms are
forecast to impact various parts of the Tri-State area as early as 6
PM MDT, continuing through the overnight hours as they move to the
east. The primary hazards through 3 AM MDT include damaging wind
gusts up to 65 mph, hail up to the size of ping pong balls, and
locally excessive rainfall that could produce flooding or flash
flooding. A tornado threat exists through mid evening west of a line
from McCook to Colby and Cheyenne Wells. After 3 AM MDT, the primary
hazards appear to be hail under one inch in diameter, gusty winds
and locally excessive rainfall that could produce flooding or flash
flooding. Locations that received heavy rainfall Wednesday night
would have a heightened threat for flooding.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Severe thunderstorms remain possible Friday and Saturday. Storms are
forecast to move from west to east across the area and potentially
produce large hail and wind gusts up to 70 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. We would appreciate reports of
severe weather and flooding via telephone and social media.

In the hours before

Special weather statement, May 30, 9:13 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
913 PM MDT Thu May 30 2024

COZ090-KSZ001-310345-
Yuma County CO-Cheyenne KS-
913 PM MDT Thu May 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO AND CHEYENNE COUNTIES IN NORTHWESTERN KANSAS
THROUGH 945 PM MDT/1045 PM CDT/...

At 913 PM MDT/1013 PM CDT/, Doppler radar was tracking a strong
thunderstorm 6 miles west of St. Francis, moving northeast at 10 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to outdoor objects is possible.

This storm will remain over mainly rural areas of southeastern Yuma
County in northeastern Colorado and Cheyenne Counties in northwestern
Kansas, including the following locations... Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3981 10149 3957 10197 3980 10218 4000 10185
      4000 10183
TIME...MOT...LOC 0313Z 233DEG 10KT 3979 10193

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

TT
Special weather statement, May 30, 9:41 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Goodland KS
941 PM MDT Thu May 30 2024

KSZ027-028-042-310415-
Wichita KS-Wallace KS-Logan KS-
941 PM MDT Thu May 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL WICHITA...EAST
CENTRAL WALLACE AND CENTRAL LOGAN COUNTIES THROUGH 1015 PM MDT/1115
PM CDT/...

At 941 PM MDT/1041 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Russell Springs, or 21 miles northwest of Scott
State Lake, moving northwest at 10 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to outdoor objects is possible.

This storm will remain over mainly rural areas of north central
Wichita, east central Wallace and central Logan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3892 10086 3862 10129 3880 10154 3912 10128
TIME...MOT...LOC 0341Z 125DEG 11KT 3891 10120

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Trigg
Local storm report, May 30, 9:54 PM CST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
954 PM MDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     Tstm Wnd Gst     Saint Francis           39.77N 101.80W
05/30/2024  M54 MPH          Cheyenne           KS   AWOS

            AWOS station KSYF St. Francis City.

&&

TT
Special weather statement, May 30, 10:16 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
1016 PM MDT Thu May 30 2024

NEZ079-310430-
Dundy NE-
1016 PM MDT Thu May 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DUNDY COUNTY
THROUGH 1030 PM MDT...

At 1016 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Benkelman, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Dundy
County, including the following locations... Parks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 4026 10169 4015 10146 4000 10165 4000 10168
      4009 10185
TIME...MOT...LOC 0416Z 224DEG 15KT 4009 10168

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Trigg
Special weather statement, May 30, 10:22 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
1122 PM CDT Thu May 30 2024

KSZ028-310445-
Logan KS-
1122 PM CDT Thu May 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LOGAN COUNTY
THROUGH 1145 PM CDT...

At 1122 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Winona, or 18 miles southwest of Oakley, moving
north at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Winona around 1135 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3913 10135 3913 10100 3896 10094 3892 10124
TIME...MOT...LOC 0422Z 167DEG 17KT 3901 10115

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Trigg
Special weather statement, May 30, 10:29 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
1029 PM MDT Thu May 30 2024

NEZ079-310445-
Dundy NE-
1029 PM MDT Thu May 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DUNDY COUNTY
THROUGH 1045 PM MDT...

At 1029 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Haigler, or 19 miles east of Wray, moving northeast at
10 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northwestern Dundy
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 4028 10167 4009 10187 4014 10203 4035 10193
      4035 10190
TIME...MOT...LOC 0429Z 210DEG 11KT 4016 10188

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Trigg

The radar

The Goodland radar (KGLD), 30 km away, was scanning. The volume nearest the first event began at 04:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
May 30, 10:40 PM CST
Where
Cheyenne County, 8.58 mi S of St Francis Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.626, -101.807

Kansas Mesonet KCNK1.... no lightning or other similar wind gusts have noted in the area.

Flood, Thomas

When
May 31, 12:15 AM CST to 3:30 AM CST
Where
Thomas County, 1.39 mi S of Colby to 1.41 mi S of Colby
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.380, -101.051

Trained spotter reported water overrunning the curbs and pooling a bit in the side lanes at the intersection of College and Range. Also noticed a field next to a store was covered with a few inches of water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192848, 1176570.